Health Canada is advising Canadians that the use of over-the-counter acne products applied to the skin containing benzoyl peroxide or salicylic acid may cause rare but serious allergic reactions. Signs and symptoms of a serious allergic reaction called hypersensitivity reaction may include itchy hives with swelling of the face, eyes, lips, mouth or throat; difficulty breathing; throat tightness or hoarseness; and/or fainting. A type of hypersensitivity reaction called anaphylactic reaction can come on quickly and is potentially life-threatening.
Non-prescription acne products containing benzoyl peroxide or salicylic acid are applied on the skin to help treat acne. Common side effects of benzoyl peroxide and salicylic acid that are included on the labels or package information of marketed Canadian products are localized skin irritation and dryness. Signs of irritation include redness, burning, peeling and mild swelling.
Health Canada has completed a safety review which includes Canadian and foreign cases of serious hypersensitivity reactions, and has concluded that there is evidence supporting a link between the use of over-the-counter topical acne products containing either benzoyl peroxide or salicylic acid and more serious allergic reactions.
As a result of the safety review, Health Canada is updating the Health Canada Acne Therapy Monograph to include:
- Instructions for sensitivity testing to help determine whether a new user of an acne product may be sensitive or allergic to the product;
- Updated warnings relating to possible skin reactions and allergic reactions, and what consumers should do; and
- A warning that the product should not be used if someone is allergic to any of the ingredients of the product, including benzoyl peroxide or salicylic acid.
Manufacturers will be requested to revise the labeling of these acne products to include these changes.
If you develop severe itching and hives, with swelling of the face, eyes, lips, mouth or throat; difficulty breathing; throat tightness or hoarseness; and/or fainting, stop use and seek emergency medical services immediately.
If you develop skin reactions such as hives and itching that become severe or spread beyond the site of application, stop use and contact a health care professional.
2 thoughts on “Canada: OTC acne products linked to serious allergic reactions”
I got this web site from my pal who shared with me regarding this website
and now this time I am browsing this site and reading very informative content